how does this improve memory loss and overall mental balance
2 Dec 2009
The above statement is not quite true.
More large clinical trials of vitamin B12 supplementation are needed to assess whether vitamin B12 has an effect on memory loss (dementia) and cognitive function.
"... Dementia and cognitive function
Researchers have long been interested in the potential connection between vitamin B12 deficiency and dementia [47,69]. A deficiency in vitamin B12 causes an accumulation of homocysteine in the blood  and might decrease levels of substances needed to metabolize neurotransmitters . Observational studies show positive associations between elevated homocysteine levels and the incidence of both Alzheimer's disease and dementia [6,47,71]. Low vitamin B12 status has also been positively associated with cognitive decline .
Despite evidence that vitamin B12 lowers homocysteine levels and correlations between low vitamin B12 levels and cognitive decline, research has not shown that vitamin B12 has an independent effect on cognition [73-77]. In one randomized, double-blind, placebo-controlled trial, 195 subjects aged 70 years or older with no or moderate cognitive impairment received 1,000 mcg vitamin B12, 1,000 mcg vitamin B12 plus 400 mcg folic acid, or placebo for 24 weeks . Treatment with vitamin B12 plus folic acid reduced homocysteine concentrations by 36%, but neither vitamin B12 treatment nor vitamin B12 plus folic acid treatment improved cognitive function. ... "
See the above link for more information.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I live in Thailand and am having trouble finding an english speaking doctor who knows something about this condition. My Vit B 12 levels were 49. ...
1 answer • 25 Sep 2012
1 answer • 7 Jul 2013
... thoughts,ect.My question is a male question.Can B12 cause a man to experience low libido or not full attention,if you know what I mean.I just ...
0 answers • 7 Feb 2015
... make my b12 not go up much after 2 months of supplements?
4 answers • 10 Mar 2015
My hair is coming out in clumps & although my meds don't specifically have hair loss as a side effect but if my body can't absorb ...
3 answers • 3 Apr 2015